Montana, 2012

Wildfire in Montana, September 1 to 30, 2012

September 1 to 30, 2012 · NWS TFX · 1 event in 1 county or zone

A wildfire started 10 miles southeast of Butte, MT as a result of lightning strikes.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A wildfire started 10 miles southeast of Butte, MT as a result of lightning strikes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 31, 10:00 PM MST, 2 hours earlier.

Area forecast discussion, Aug 31, 10:00 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1100 PM MDT FRI AUG 31 2012

...UPDATE TO AVIATION...

.UPDATE...
LATEST RADAR/SATELLITE IMAGERY SHOWS MONSOONAL MOISTURE CONTINUING
TO STREAM INTO SOUTHWEST AND PORTIONS OF CENTRAL MT AND GENERATING
ISOLATED SHOWERS AND THUNDERSTORMS MAINLY SOUTH OF LINE FROM BUTTE
TO WHITE SULPHUR SPRINGS.  THERE ARE ALSO RADAR ECHOES ALONG THE
I-15 CORRIDOR FROM HELENA TO CONRAD BUT HARD TO TELL IF ANY
PRECIPITATION IS ACTUALLY REACHING THE GROUND THERE AT THIS TIME.
MADE FORECAST ADJUSTMENTS TO EXPAND THE AREA OF SHOWERS OVER THE
CENTRAL COUNTIES TO BETTER MATCH CURRENT RADAR TRENDS AND INCREASED
PRECIP CHANCES OVER SOUTHWEST MT AS ADDITIONAL MOISTURE UPSTREAM IN
IDAHO/UTAH WILL ARRIVE LATER TONIGHT.
WARANAUSKAS

&&

.DISCUSSION...
TONIGHT THROUGH SUNDAY...A WEATHER DISTURBANCE OVER NORTHEAST
NEVADA AT MID-AFTERNOON ON FRIDAY WILL MOVE NORTHEAST THROUGH
SOUTHWEST AND CENTRAL MONTANA TONIGHT. MONSOONAL MOISTURE AND WEAK
INSTABILITY ASSOCIATED WITH THE DISTURBANCE WILL LEAD TO ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS. ON SATURDAY AN UPPER
TROUGH OVER THE PACIFIC NORTHWEST WILL SWING INTO ALBERTA DURING
THE AFTERNOON. THE ASSOCIATED COLD FRONT WILL SLOWLY BE MOVING
SOUTHEAST THROUGH THE FORECAST AREA. GUSTY WINDS WILL DEVELOP
BEHIND THE COLD FRONT WHILE ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP AHEAD OF THE COLD FRONT. AS THE UPPER
TROUGH CONTINUES MOVING EAST SATURDAY NIGHT A DRIER AIRMASS WILL
INVADE THE AREA. ON SUNDAY EXPECT A DRY WESTERLY FLOW ALOFT AND
THE AIRMASS SHOULD BE STABLE EXCEPT POSSIBLY OVER FAR SOUTHWEST
MONTANA. BLANK

SUNDAY NIGHT THROUGH FRIDAY...A RATHER QUIET AND LATE SUMMER LIKE
WEATHER PATTERN WILL CONTINUE OVER THE REGION FOR MUCH OF THE FIRST
WEEK OF SEPTEMBER. THE ONLY CHANGEABLE WEATHER EXPECTED NEXT WEEK
WILL BE ON TUESDAY...WHEN A QUICK MOVING CANADIAN COOL FRONT SWEEPS
THROUGH THE REGION. THIS SYSTEM WILL NOT HAVE VERY MUCH MOISTURE TO
WORK WITH...THUS ANY CHANCE FOR PRECIPITATION WILL BE CONFINED
MAINLY TO THE ROCKY MOUNTAIN FRONT...AND THE NORTHERN TIER OF THE
REGION...MAINLY NORTH OF HIGHWAY 2 ON TUESDAY. THE REMAINDER OF THE
DAYS SHOULD BE MOST DRY...WITH LITTLE/NO PRECIPITATION EXPECTED. IN
TERMS OF TEMPERATURES...ABOVE NORMAL AFTERNOON TEMPERATURES ARE
EXPECTED EVERYDAY EXPECT TUESDAY...AS ON THAT DAY...TEMPERATURES
WILL FALL DOWN A FEW DEGREES TO NEAR NORMAL READINGS BEHIND THE
QUICK MOVING CANADIAN COOL FRONT. BECAUSE THERE IS VERY LITTLE
MOISTURE IN THE SOIL...AFTERNOON TEMPERATURES WILL QUICKLY WARM BACK
UP TO ABOVE NORMAL READINGS FOR WED-FRI...AS A NEW UPPER LEVEL RIDGE
BUILDS OVER THE REGION. OVERNIGHT LOWS NEXT WEEK WILL BE
SEASONABLE...EVEN A BIT CHILLY IN HIGHER ELEVATION VALLEYS...AS THE
VERY DRY AIR IN PLACE COMBINED WITH LITTLE CLOUD COVER...WILL ALLOW
FOR GOOD RADIATIONAL COOLING. BRUSDA

&&

.AVIATION...
UPDATED 0500Z.
OVERALL VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS. SMOKE
FROM FOREST FIRES WILL CONTINUE TO CAUSE AREAS OF REDUCED
VISIBILITY AND IFR/MVFR CONDITIONS ACROSS SOUTHWEST PORTIONS OF
THE FORECAST AREA. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
CONTINUE CENTRAL AND SOUTH CENTRAL MONTANA TONIGHT. A FEW STORMS
MAY HOLD TOGETHER INTO THE MORNING OVER SOUTHWEST MONTANA.
SCATTERED MOUNTAIN OBSCURATIONS ARE POSSIBLE THROUGH 09Z
ASSOCIATED WITH STORMS. ACTIVITY WILL CALM DOWN THROUGH THE NIGHT
IN MOST LOCATIONS BEFORE RETURNING SATURDAY AFTERNOON. MORE
WIDESPREAD CONVECTION IS EXPECTED TO DEVELOP OVER CENTRAL MONTANA
RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS POTENTIALLY
AFFECTING ALL TERMINALS EXCEPT KCTB THROUGH SATURDAY EVENING.

&&

.FIRE WEATHER...
CONFIDENCE IS HIGH FOR CRITICAL FIRE WEATHER CONDITIONS SATURDAY
AND AGAIN SUNDAY SO HAVE UPGRADED THE FIRE WEATHER WATCH TO A RED
FLAG WARNING. THE MAIN CAUSE OF THE CRITICAL FIRE WEATHER
CONDITIONS WILL BE GUSTY WESTERLY WINDS AND LOW RELATIVE
HUMIDITIES. A COLD FRONT IS EXPECTED TO BE NEAR A CUT BANK TO
MISSOULA LINE AT 6 AM...JUST NORTHWEST OF A LINE FROM HAVRE TO
GREAT FALLS TO BUTTE AT NOON...AND JUST NORTHWEST OF A LINE FROM
LEWISTOWN TO BOZEMAN SHORTLY AFTER 6 PM. EXPECT A FEW
THUNDERSTORMS AHEAD OF THE COLD FRONT DURING THE AFTERNOON AND
EVENING. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LITTLE IF
ANY RAINFALL AND GUSTY WINDS OF 40 TO 50 MPH. WINDS ARE EXPECTED
TO BE LIGHTER OVER SOUTHWEST MONTANA SUNDAY AFTERNOON IN
COMPARISON TO SATURDAY AFTERNOON. HOWEVER WITH RELATIVE HUMIDITIES
OF 10 TO 15 PERCENT AND WINDS STILL EXPECTED TO BE AROUND 10 MPH
KEPT SOUTHWEST MONTANA IN THE RED FLAG WARNING FOR SUNDAY AS WELL
AS SATURDAY. BLANK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  87  44  80 /  20  10  10   0
CTB  50  81  42  76 /  10  10  10   0
HLN  56  83  47  81 /  30  20  10   0
BZN  50  82  41  80 /  30  30  20   0
WEY  39  70  34  71 /  30  50  30  10
DLN  50  78  41  78 /  40  30  20   0
HVR  58  91  46  81 /  20  10  10   0
LWT  56  85  43  76 /  20  20  20   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

RED FLAG WARNING FROM NOON SATURDAY TO 9 PM MDT SUNDAY BLAINE...
BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...
CHOUTEAU...EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...
HILL...JEFFERSON...JUDITH BASIN...LIBERTY...NORTHERN ROCKY
MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE.

RED FLAG WARNING UNTIL 9 PM MDT SUNDAY FERGUS...GALLATIN...
MEAGHER.

RED FLAG WARNING UNTIL 9 PM MDT SATURDAY MADISON.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 31, 2:54 AM MST, 21 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
354 AM MDT FRI AUG 31 2012

MTZ054-055-011145-
MEAGHER-GALLATIN-
354 AM MDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM NOON FRIDAY TO 9 PM MDT
SATURDAY FOR FOR PORTIONS OF MEAGHER AND GALLATIN COUNTIES FOR
INCREASING THUNDERSTORM ACTIVITY WITH STRONG GUSTY
WINDS...UNSEASONABLY WARM TEMPERATURES AND LOW HUMIDITIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE RED FLAG WARNING CONTINUES UNTIL 9 PM SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ009>014-044>051-011145-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-
354 AM MDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FIRE WEATHER WATCH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY EVENING FOR NORTH CENTRAL MONTANA FOR GUSTY WINDS AND LOW
RELATIVE HUMIDITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-015-052-053-011145-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-
354 AM MDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Jefferson

When
September 1, 12:00 AM MST to September 30, 12:00 AM MST
Where
Jefferson forecast zone
Reported by
Fire Department/Rescue

A wildfire started 10 miles southeast of Butte, MT as a result of lightning strikes. The fire burned over 4,000 acres with the Jefferson County Sheriff's office confirming 14 residences, an undetermined number of secondary structures. trailers, cars, and trucks all being lost in the fire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406155.